MAUDE Adverse Event Report: CORCYM CANADA CORP. PERCEVAL PLUS SUTURELESS AORTIC HEART VALVE; TISSUE HEART VALVE

CORCYM CANADA CORP. PERCEVAL PLUS SUTURELESS AORTIC HEART VALVE; TISSUE HEART VALVE
Model Number PVF-XL
Medical Device Problem Code Material Too Rigid or Stiff (1544)
Health Effect - Clinical Codes Aortic Valve Stenosis (1717); Dyspnea (1816)
Date of Event 10/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Still implanted.
 
Event or Problem Description
The manufacturer received information that a patient implanted with perceval plus valve size xl on (b)(6) 2023 was diagnosed with stenosis, worsening and high gradients.(pmean: 31 mmhg; ppeak 49mmhg) at a follow up visit performed in (b)(6).At the visit the patient presented shortness of breath.Reportedly, the device functionality was good after implant.High gradients were noted though since then (discharge: pmean 18mmhg; ppeak 32mmhg; 30 days visit: pmean 14mmhg; ppeak 34mmhg), still with the varc3 expectation indicating no failed implant.Reportedly, the patient underwent avr due to high-grade stenosis in absence of insufficiency.Patient presented the following risk factors: diabetes mellitus ii, hypercholesterolemia, obesity.No coagulation disorders were reported.Patient was under aspirin prior to implant and treatment with aspirin + marcumar was indicated for 3 weeks after implant.Patient's inr was 1.1 at discharge and 1.12 at the follow up visit performed in (b)(6).As per medical judgement received, by checking the pre-operative measurements, an oversizing of the perceval valve cannot be excluded.There is also a suspect for halt and thrombosis, since there is no warranty that patient was compliant to anticoagulation therapy after surgery.As reported, at the echo check, 2 leaflets of the perceval valve showed stiffness.A test on bacteria was done in (b)(6) and based on its results, infection was ruled out.Treatment with marcumar for 4 weeks has been prescribed to the patient and a follow up visit will be performed in (b)(6) 2023.According to medical judgement, no clear diagnosis can be posed until the next follow up visit.
 
Additional Manufacturer Narrative
The manufacturing and material records for the perceval plus heart valve, model # pvf-xl, s/n # (b)(6), as they pertain to the reported event, were retrieved and reviewed by the manufacture¿s quality engineering.The results confirmed that this valve satisfied all material, visual, and performance standards required for a (model # pvf-xl) perceval plus heart valve at the time of manufacture and release.Since the prosthesis remains implanted, the manufacturer couldn't perform further investigation on the device.Based on the information and medical judgement received, there is the suspicion that the elevated gradients observed in this case could be due to hyperattenuated leaflet thickening (halt) , and thrombosis, since there was no warranty that patient was compliant to anticoagulation therapy after surgery.It is known from literature that halt is a phenomenon present in ¿10% to 20% of patients undergoing surgical aortic valve replacement and transcatheter aortic valve replacement, and it is related to a subclinical leaflet thrombosis.Halt can progress to reduced leaflet motion (rlm), but it is a dynamic phenomenon that can as well regress at variable intervals after valve implantation.In a recent study (cerillo et al., ann thorac surg.2018 jul;106(1):121-128) the authors identified subclinical thrombosis as the cause of increased transprosthetic gradients in a group of patients who had received perceval valves in which altered kinetics of the leaflets due to the valve oversizing was identified.As reported, prosthesis oversizing cannot be excluded in the present case and this factor could have contributed to the observed hypoattenuating leaflet thickening.As such, the root cause of the reported event can be reasonably attributed to valve oversizing combined with a poor compliance of the patient with the anticoagulant therapy.
 
Additional Manufacturer Narrative
The event description has been updated based on information received regarding the last follow up visit performed by the patient in (b)(6) 2023.The new information received doesn't change the investigation conclusion.
 
Event or Problem Description
The manufacturer received information that a patient implanted with perceval plus valve size xl on (b)(6) 2023 was diagnosed with stenosis, worsening and high gradients.(pmean: 31 mmhg; ppeak 49mmhg) at a follow up visit performed in september.At the visit the patient presented shortness of breath.Reportedly, the device functionality was good after implant.High gradients were noted though since then (discharge: pmean 18mmhg; ppeak 32mmhg; 30 days visit: pmean 14mmhg; ppeak 34mmhg), still with the varc3 expectation indicating no failed implant.Reportedly, the patient underwent avr due to high-grade stenosis in absence of insufficiency.Patient presented the following risk factors: diabetes mellitus ii, hypercholesterolemia, obesity.No coagulation disorders were reported.Patient was under aspirin prior to implant and treatment with aspirin + marcumar was indicated for 3 weeks after implant.Patient's inr was 1.1 at discharge and 1.12 at the follow up visit performed in september.As per medical judgement received, by checking the pre-operative measurements, an oversizing of the perceval valve cannot be excluded.There is also a suspect for halt and thrombosis, since there is no warranty that patient was compliant to anticoagulation therapy after surgery.As reported, at the echo check, 2 leaflets of the perceval valve showed stiffness.A test on bacteria was done in september and based on its results, infection was ruled out.Treatment with marcumar for 4 weeks has been prescribed to the patient and a follow up visit was performed on (b)(6) 2023.The patient still presented with symptoms (shortness of breath) at the follow up visit performed.As per information received, the prosthesis appearance was normal at the tee echo check, with no insufficiency detected but still elevated gradients which were attributed to prosthesis oversizing.There was a stenosis of the mitral valve observed and a dilated lv.Lv and rv systolic function was normal.As per medical judgement received, the symptoms could be also due to copd or severe obesity.A decision was made to continue the marcumar therapy and perform a tte in 6 months.

Brand Name
PERCEVAL PLUS SUTURELESS AORTIC HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
CORCYM CANADA CORP.
5005 north fraser way
burnaby, bc
Manufacturer (Section G)
CORCYM CANADA CORP.
5005 north fraser way
burnaby, bc
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc 
MDR Report Key18109369
Report Number3004478276-2023-00196
Device Sequence Number15382987
Product Code LWR
UDI-Device Identifier00896208000825
UDI-Public(01)00896208000825(240)PVF-XL(17)260821
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P150011/S013
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date08/21/2026
Device Model NumberPVF-XL
Device Catalogue NumberPVF-XL
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2023
Supplement Date Received by Manufacturer12/01/2023
02/07/2024
Initial Report FDA Received Date11/10/2023
Supplement Report FDA Received Date12/28/2023
03/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age63 YR
Patient SexMale
Patient Weight139 KG